Alert archive / Hawaii / Wind Advisories in 2020

Wind Advisory 1, NWS Honolulu, HI

December 31, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 31, 2019, 3:34 PM HST for Hawaii County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2019, 3:34 PM HST (01:34 UTC)
Expired
Jan 1, 2020, 3:06 AM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2020-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2020-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WWHW70 PHFO 010134
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
334 PM HST Tue Dec 31 2019

HIZ028-011445-
/O.CAN.PHFO.HW.W.0010.000000T0000Z-200101T0400Z/
/O.NEW.PHFO.WI.Y.0001.200101T0134Z-200101T1600Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
334 PM HST Tue Dec 31 2019

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST NEW YEARS DAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...East winds 30 to 50 mph with gusts to 65 mph.

* WHERE...The Summits of Mauna Kea and Mauna Loa above 11000 feet
  of elevation.

* WHEN...Until 6 AM HST New Year's Day.

* IMPACTS...Winds this strong can make walking or driving
  difficult and forcefully slam doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving or walking and be careful when
opening or closing doors.

&&

$$

HIZ022-010245-
/O.CAN.PHFO.WI.Y.0041.000000T0000Z-200101T0400Z/
Haleakala Summit-
Including the city of Haleakala National Park Above 6000 feet
334 PM HST Tue Dec 31 2019

...WIND ADVISORY IS CANCELLED...

$$
Donaldson
1 follow-up statement
288 
WWHW70 PHFO 011306
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
306 AM HST Wed Jan 1 2020

HIZ028-011415-
/O.CAN.PHFO.WI.Y.0001.000000T0000Z-200101T1600Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
306 AM HST Wed Jan 1 2020

...WIND ADVISORY IS CANCELLED...

Strong winds have diminished over the highest summits of Mauna 
Kea and Mauna Loa. The wind advisory for the Big Island summits 
has been cancelled.

$$

RCB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 31, 9:59 AM HST, 5 hours 35 minutes earlier.

Area forecast discussion, Dec 31, 9:59 AM HST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
959 AM HST Tue Dec 31 2019

.SYNOPSIS...
Very large surf will continue along north and west facing shores
through tonight. A high northeast of the area will maintain
locally breezy easterly trade winds winds through today. Winds
will weaken starting tonight as a front approaches from the west.
Showers along the trailing end of the front will spread over the
islands starting Thursday. A strong new high will move east behind
the front and bring a return of breezy trade winds. The trades
will push remnants of the front over the islands through the
beginning of next week.

&&

.DISCUSSION...
The 8 AM surface analysis shows a strong, 1033 mb high far north
of the main Hawaiian Islands near 34N 139W with a ridge extending
southwest to about 300 miles northwest of Kauai. The pressure
gradient southeast of the ridge is maintaining locally breezy
easterly trade winds over the islands. A ridge aloft north of the
islands is keeping the atmosphere dry and stable. Satellite loops
show sunny skies across most areas with broken to overcast low
clouds over the windward (east) sides of the Big Island of Hawaii
and Maui and patchy broken low clouds over windward areas of the
other islands. Radars show scattered moderate showers over windward
areas of the Big Island and Maui and only isolated light showers
elsewhere. Windward clouds and showers will diminish through this
afternoon while clouds and isolated showers will form over the lee
slopes of the Big Island.

The pressure gradient between the ridge aloft and a low southeast
of the area is producing strong east winds over the summits of
Mauna Kea and Mauna Loa. A High Wind Warning remains in effect for
the summits through this evening. Winds will be breezy over
Haleakala summit, but they are expected to remain below the
advisory threshold.

A front will approach from the west tomorrow (New Year's Day). A
trough developing ahead of the front will help to weaken the winds
and bring gentle and variable winds to some areas tomorrow. The
light winds will allow for afternoon sea breezes to bring clouds
and showers to interior areas but rainfall will remain light.

The global models show a band of showers along the trailing end of
a front moving over the islands on Thursday and both the GFS and
ECMWF models suggest showers may develop ahead of the frontal
band. A strong high moving east behind the front will bring a
return of breezy northeast to east trade winds. The trades will
carry remnants of the front over the islands and keep windward
areas rather cloudy and showery through early next week.

&&

.AVIATION...
Tradewind pattern through this forecast period. It will be breezy
although the winds will begin to weaken later this afternoon.
AIRMET Tango is in place for low level turbulence below 7,000ft
but we should be able to cancel that AIRMET tonight once the
winds get lighter. Typical clouds and showers along the windward
slopes of the islands. Passing MVFR conditions can be expected in
these locations with VFR over the rest of the area.

&&

.MARINE...
A High Surf Warning remains in effect through tonight for most
north and west facing shores as a large northwest swell moves
across the area. This swell will gradually lower tonight through
Friday. A smaller northerly swell is expected to fill in Thursday
night, then linger on through the weekend. A rather small
northwest swell is expected Sunday through Monday. Surf along east
facing shores will remain a bit elevated through the remainder of
the week and on through the weekend due to upwind swell sources
as well as the expected increase in trade winds later this week.

A Small Craft Advisory is posted for all Hawaiian coastal waters
due to breezy trade winds and elevated seas. Winds will drop off a
bit Wednesday and early Thursday but increase once again late
Thursday and on through the weekend as high pressure build in to
our north. Seas will also remain elevated as well across most
areas.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning until 6 AM Wednesday for north and west facing
shores of Niihau, Kauai, Oahu and Molokai, north facing shores of
Maui and west facing shores of the Big Island.

High Wind Warning until 6 PM this evening for the summits of Mauna
Kea and Mauna Loa.

Small Craft Advisory until 6 AM Wednesday for all Hawaiian waters.

&&

DISCUSSION...Donaldson
AVIATION...Chevalier
MARINE...Burke

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 3:30 AM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao24 hr

Nearby

Wind Advisories in Hawaii, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.